Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Quad Cities, IA

May 22, 2011Bureau County, Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2011, 7:05 PM CDT for Bureau County, Henry County, Illinois. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 7:05 PM CDT (00:05 UTC)
Expired
May 22, 2011, 8:00 PM CDT
In force
55 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Bureau County, IL, Henry County, IL

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:05 PM CDTHAIL 1Galva, ILAT CEMETARY
May 22, 7:08 PM CDTHAIL 13 E Galva, IL
May 22, 7:18 PM CDTHAIL 11 Ssw Kewanee, IL
May 22, 7:21 PM CDTHAIL 1.75Kewanee, ILLOTS OF DIME AND NICKLES...SOME GOLFBALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:51 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
3.4
Supercell composite
19.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS53 KDVN 230005
SVRDVN
ILC011-073-230100-
/O.NEW.KDVN.SV.W.0041.110523T0005Z-110523T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS...
  EASTERN HENRY COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 800 PM CDT.

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED APPROXIMATELY NEAR GALVA...OR 8 MILES SOUTHWEST
  OF KEWANEE...AND MOVING NORTHEAST AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATKINSON...ANNAWAN...SHEFFIELD...HOOPPOLE AND WALNUT.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 25 AND
45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4123 8984 4123 8986 4121 8986 4114 8993
      4115 9008 4120 9017 4157 8999 4159 8947
      4158 8947
TIME...MOT...LOC 0006Z 217DEG 43KT 4122 9000
WIND...HAIL <58MPH 1.00IN

$$

ERVIN
2 follow-up statements
508 
WWUS53 KDVN 230022
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT SUN MAY 22 2011

ILC011-073-230100-
/O.CON.KDVN.SV.W.0041.000000T0000Z-110523T0100Z/
HENRY IL-BUREAU IL-
722 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN BUREAU AND EASTERN HENRY COUNTIES...

AT 718 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR KEWANEE...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON
SAUK TRAIL...NEPONSET...ANNAWAN...MINERAL...SHEFFIELD...HOOPPOLE...
THOMAS...YORKTOWN...MANLIUS...NEW BEDFORD...WALNUT AND NORMANDY.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 28 AND
44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS ALREADY PRODUCED LARGE HAIL...AND IT REMAINS A THREAT.

&&

LAT...LON 4123 8984 4123 8986 4121 8986 4114 8993
      4115 9008 4123 9003 4157 8999 4159 8947
      4158 8947
TIME...MOT...LOC 0022Z 225DEG 30KT 4127 8990
WIND...HAIL <58MPH 1.75IN

$$

ERVIN
603 
WWUS53 KDVN 230032
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
732 PM CDT SUN MAY 22 2011

ILC011-073-230042-
/O.CAN.KDVN.SV.W.0041.000000T0000Z-110523T0100Z/
HENRY IL-BUREAU IL-
732 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUREAU AND
EASTERN HENRY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCED LARGE HAIL...HAS WEAKENED. 
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL OVER 
MUCH OF BUREAU COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI.

LAT...LON 4123 8984 4123 8986 4121 8986 4114 8993
      4115 9008 4123 9003 4157 8999 4159 8947
      4158 8947
TIME...MOT...LOC 0032Z 225DEG 30KT 4133 8982

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 22, 2:43 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT SUN MAY 22 2011

.SYNOPSIS...
SEVERE STORMS ARE ONGOING OVER THE FORECAST AREA AS A VIGOROUS UPPER
LEVEL LOW OVER MINNESOTA MOVES EAST. A SURFACE DRY LINE WAS MOVING
ACROSS EASTERN IOWA WITH THE MAIN SURFACE COLD FRONT LOCATED NEAR
THE IOWA NEBRASKA/BORDER. AHEAD OF THE DRY LINE SURFACE DEW POINTS
WERE IN THE UPPER 60S AND LOWER 70S. SURFACE WINDS WERE GENERALLY
SOUTH AROUND 20 MPH WITH GUSTS TO 30 MPH. ..KUHL..

&&

.SHORT TERM...TONIGHT AND TOMORROW.
THIS AFTERNOON AND EVENINGS ROUND OF SUPERCELLS AND BOWING LINE
SEGMENTS WILL MOVE EAST OF THE FORECAST AREA BEFORE MIDNIGHT. THE
18Z DAVENPORT SOUNDING SHOWED VERY STEEP LAPSE RATES ALOFT WITH
MINIMAL CAPPING. DAMAGING WINDS AND LARGE HAIL ARE VERY LIKELY
BEFORE THE STORMS EXIT THE AREA. WIND PROFILES ARE ALSO FAVORABLE
FOR SUPERCELL DEVELOPMENT WITH A POSSIBILITY OF TORNADOES. THE
PASSAGE OF THE COLD FRONT LATER THIS EVENING WILL END THE THREAT OF
SEVERE WEATHER FROM WEST TO EAST. A FEW SCATTERED THUNDERSTORMS ARE
POSSIBLE TOMORROW WITH COLD AIR AND CYCLONIC FLOW ALOFT WRAPPING
AROUND THE BACK SIDE OF THE DEPARTING UPPER LEVEL LOW. ..KUHL..

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
ACTIVE WEATHER PATTERN CONTINUES WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. ON MONDAY THE LONG RANGE MODELS PROG
A UPPER LEVEL RIDGE TO BUILD OVER THE NORTHERN PLAINS WITH A 1020
MILLIBAR HIGH PRESSURE CENTER LOCATED OVER MANITOBA...ADVECTING COOL
DRY AIR ACROSS THE REGION. MEANWHILE...A WEAK SURFACE BOUNDARY WILL
BE LOCATED JUST TO THE SOUTHEAST OF THE AREA. THIS BOUNDARY COULD BE
THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS SO I WILL KEEP THE
CURRENT FORECAST OF SLIGHT CHANCE POPS.

ON TUESDAY A SOUTHERN STREAM LOW WILL DEVELOP OVER THE FOUR CORNERS
REGION OF THE SOUTHWEST AND MOVE EAST TO NEAR EASTERN KANSAS AND
IOWA BY WEDNESDAY. THIS SYSTEM WILL PRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE AREA TUESDAY NIGHT THROUGH THURSDAY. SHOWERS
WILL BE MOST LIKELY OVER THE SOUTHERN HALF OF THE FORECAST AREA WITH
A CHANCE OF SHOWERS ACROSS THE NORTH. TEMPERATURES WILL REMAIN BELOW
NORMAL WITH LOWS IN THE UPPER 40S TO MID 50S AND HIGHS ONLY IN THE
60S.

ANOTHER UPPER LEVEL RIDGE WILL THEN APPROACH THE UPPER MISSISSIPPI
VALLEY ON THURSDAY NIGHT BRINGING DRY WEATHER TO THE REGION ON
FRIDAY. THE NEXT UPPER LEVEL LOW WILL MOVE OUT OF THE NORTHERN
ROCKIES BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT
INTO SATURDAY. THE LONG RANGE MODELS PROG THIS SYSTEM TO BE
PROGRESSIVE AND SHOW A LONG WAVE UPPER LEVEL RIDGE DEVELOPING OVER
THE ROCKIES AND PLAINS. THIS RIDGE SHOULD BRING DRY WEATHER TO THE
REGION NEXT SUNDAY. ..KUHL..

&&

.AVIATION...
SCATTERED STORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS...ARE
EXPECTED TO EXIT EAST OF THE TERMINALS BY 01Z AS A WEAK COOL FRONT
PUSHES THROUGH. THIS FRONT WILL CAUSE THE GUSTY S-SW WINDS TO VEER
TO THE SW AND WEST AND DIMINISH TO LESS THAN 12 KTS AFTER SUNSET.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL OVERNIGHT. WINDS
ARE EXPECTED TO PICK UP AGAIN BY MID MORNING MONDAY...ALONG WITH A
POTENTIAL FOR DEVELOPING LOW CLOUDS WITH CIGS IN MVFR RANGE.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 22, 8:41 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT SUN MAY 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231345-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
841 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE
ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF AN
ADVANCING COLD FRONT THIS AFTERNOON. THE AMOUNT OF INSTABILITY...WIND
SHEAR AND FORCING WILL SUPPORT SUPERCELL THUNDERSTORMS...ESPECIALLY
BETWEEN 2 PM TO 5 PM OVER EASTERN IOWA. THESE STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND TORNADOES.

STORMS ARE THEN EXPECTED TO ORGANIZE INTO LINES OR CLUSTERS...WITH
THE MAIN SEVERE THREAT TRANSITIONING TO PRIMARILY DAMAGING WIND
AND LARGE HAIL WHICH WILL CONTINUE INTO THE EVENING HOURS AND
AFFECT THE ENTIRE OUTLOOK AREA.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT WILL BE CONDUCTED AT
11 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FRONTAL BOUNDARY STALLED OVER MISSOURI AND SOUTHERN ILLINOIS WILL
PROVIDE A FOCUS FOR THUNDERSTORMS FROM MONDAY NIGHT INTO WEDNESDAY
NIGHT. CONDITIONS DO NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT. ANOTHER ROUND OF STORMS IS POSSIBLE BY NEXT
WEEKEND...BUT IT IS TOO SOON TO DETERMINE THE RISK OF SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

SHEETS

In the hours before

Local storm report, May 22, 6:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
627 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     5 E FULTON              41.87N 90.06W
05/22/2011  M50 MPH          WHITESIDE          IL   TRAINED SPOTTER

            DELAYED REPORT.

&&

GROSS
Local storm report, May 22, 6:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     S FREEPORT              42.29N 89.63W
05/22/2011  M60 MPH          STEPHENSON         IL   EMERGENCY MNGR

&&

GROSS
Local storm report, May 22, 6:38 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     4 NNE STOCKTON          42.41N 89.98W
05/22/2011  M54 MPH          JO DAVIESS         IL   TRAINED SPOTTER

0636 PM     TSTM WND GST     E GERMAN VALLEY         42.22N 89.48W
05/22/2011  M65 MPH          STEPHENSON         IL   EMERGENCY MNGR

&&

GROSS
Local storm report, May 22, 6:40 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     MILLEDGEVILLE           41.96N 89.78W
05/22/2011  E60 MPH          CARROLL            IL   FIRE DEPT/RESCUE

            8 TO 10 INCH TREE LIMBS DOWN. ESTIMATED ONE INCH OF RAIN
            IN THE LAST 30 MINUTES.

&&

MAS
Local storm report, May 22, 6:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             1 SSW ROCK CITY         42.40N 89.48W
05/22/2011  M0.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

0636 PM     TSTM WND GST     1 SSW ROCK CITY         42.40N 89.48W
05/22/2011  E40 MPH          STEPHENSON         IL   TRAINED SPOTTER

0625 PM     HAIL             4 WSW MACOMB            40.46N 90.76W
05/22/2011  E0.75 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            DELAYED REPORT

0640 PM     HAIL             3 W GALVA               41.17N 90.10W
05/22/2011  M0.75 INCH       HENRY              IL   EMERGENCY MNGR

&&

GROSS
Local storm report, May 22, 6:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HEAVY RAIN       5 NW LANARK             42.16N 89.89W
05/22/2011  M1.30 INCH       CARROLL            IL   TRAINED SPOTTER

            STORM TOTAL RAIN.

&&

MAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:48 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam57 min
May 22, 8:24 PM CDTTornado WarningDVNHenry, Rock Island51 min
May 22, 8:57 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.